Statins Linked to Higher Risk of Back Problems

Use of a common class of drugs used to lower cholesterol may increases one’s risk of developing back problems.

Researchers examined data on 14,000 adults more than 30 years old who were enrolled in TRICARE, the military’s health care program. Half had taken a statin drug an average of 3.7 years while the others had never taken one. Zocor (simvastatin) was the most commonly taken statin in the study.

Statin users had a higher likelihood of back disorders, such as spondylosis and intervertebral disc disorder, the researchers reported in JAMA Internal Medicine.

Researchers did caution that because the study subjects were TRICARE enrollees, they are not sure if the results would be applicable to those who lead a more sedentary lifestyle.

“Our results provide additional motivation to further investigate the overall influence of statin therapy on musculoskeletal health, specifically if prescribed for primary prevention in physically active individuals,” the researchers concluded.


Jonathan Block

Jonathan Block

Jonathan Block is an associate editor at BioCentury, which provides news and information about the biotechnology and pharmaceutical industries. Prior to joining BioCentury in 2019, Jonathan worked for MedShadow as content editor. He has been an editor and writer for multiple pharmaceutical, health and medical publications, including The Pink Sheet, Modern Healthcare, Health Plan Week and Psychiatry Advisor. He holds a BA from Tufts University and is earning an MPH with a focus on health policy from the CUNY Graduate School of Public Health & Health Policy.


Did you find this article helpful?


Latest News

Breaking News – EpiPen Malfunction

Breaking News – EpiPen Malfunction

Just released from the FDA – Pfizer has informed the FDA that they are aware of several continuing problems that people are having using the EpiPen (epinephrine) and EpiPen Jr (epinephrine) auto-injectors and generic versions. Some of the problems are from user error and some from EpiPen malfunction. Here are…

ACE Inhibitors in the Time of Coronavirus

ACE Inhibitors in the Time of Coronavirus

Are you worried about ACE inhibitors and coronavirus? You may be hearing that one of the entry methods for the coronavirus in humans is by attaching to the ACE-2 enzyme. This has raised alarms among those with heart disease who use ACE inhibitors (with names ending in -pril, such as…

  • Advertisement